Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 446, NWS North Platte, NE

September 24, 2005Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 24, 2005, 4:14 AM CDT for Keya Paha County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2005, 4:14 AM CDT (09:14 UTC)
Expired
Sep 24, 2005, 4:45 AM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240915
SVRLBF
NEC103-240945-
/O.NEW.KLBF.SV.W.0446.050924T0914Z-050924T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 AM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 445 AM CDT

* AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BURTON TO 7 MILES SOUTHEAST
  OF SPRINGVIEW...MOVING EAST AT   40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILLS BY 425 AM CDT

LAT...LON 4298 9995 4279 9994 4274 9958 4282 9928
      4297 9926

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 240930
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 AM CDT SAT SEP 24 2005

NEC103-240945-
/O.CON.KLBF.SV.W.0446.000000T0000Z-050924T0945Z/
KEYA PAHA NE-
430 AM CDT SAT SEP 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR KEYA PAHA COUNTY...

AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MILLS TO 13 MILES SOUTHEAST 
OF BURTON...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN KEYA PAHA COUNTY AT 440 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4298 9995 4279 9994 4274 9958 4282 9928
      4297 9926

$$

SPRINGER
000 
WWUS53 KLBF 240943
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 AM CDT SAT SEP 24 2005

NEC103-240953-
/O.EXP.KLBF.SV.W.0446.000000T0000Z-050924T0945Z/
KEYA PAHA NE-
443 AM CDT SAT SEP 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR KEYA PAHA COUNTY EXPIRES AT
445 AM CDT...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4298 9995 4279 9994 4274 9958 4282 9928
      4297 9926

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:51 AM CDT, 23 minutes earlier.

Area forecast discussion, Sep 24, 3:51 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 AM CDT SAT SEP 24 2005

.DISCUSSION...
FORECAST CHALLENGE WILL BE POPS TODAY AS FRONT SINKS SLOWLY
SOUTHEAST. AT 08Z LINE OF CONVECTION ROLLING THROUGH NRN CHERRY
COUNTY TO THE ENE. CONVECTION HAS FORMED AS ADDITIONAL LIFT
WAS GENERATED FROM H85 JETLET AS SHOWN ON H85 PLOT WITH
RED WILLOW PROFILER AT 50 KNOTS. DEWPOINTS HAVE STEADILY ROSE INTO
THE LOWER 60S ACROSS THE SOUTHWEST WITH FRONT TO STALL THROUGH THE
MORNING AND BE THE FOCUS FOR SCATTERED CONVECTION EARLY AND
INCREASING TONIGHT AS FRONT MOVES SE. STRATUS DECK HAS DEVELOPED
FURTHER WEST OVERNIGHT WITH 11U-3.9U IMAGERY SHOWING DECK WEST TO
NEAR IEN...TO MCK LINE. MAIN COLD FRONT NOW INTO THE NORTHWEST
PANHANDLE AND ARCING NORTHEAST THROUGH NW NEBRASKA...INTO CENTRAL
SD.

THIS MORNING THE STRATUS DECK WILL CONTINUE TO ADVECT NORTHWEST
EARLY THEN BEGIN TO LIFT BETWEEN 15 TO 18Z. LESS CLOUDS ACROSS
THE SOUTHWEST WILL HELP TO DESTABILIZE THE ATMOSPHERE WITH H7-5 LAPSE
RATES TO STEEPEN THROUGH THE DAY. BY LATE AFTERNOON AS NEXT
WAVE APPROACHES CONVECTION REDEVELOPING. MOISTURE IS FORECAST TO POOL
ALONG THE FRONTAL BOUNDARY WITH CAPE VALUES TO 2200 J/KG INTO THE SRN
PANHANDLE TO WCTNRL NEB. THE LOW LEVEL JET STRENGTHENS AGAIN THIS
EVENING BUT LOOKS LIKE BETTER FORCING WILL BE JUST EAST OF FA BEYOND
03Z. QUITE A BIT OF SHEAR WILL OCCUR DURING THE EVENING AS FRONT
SINKS SOUTHEAST WITH COLD POOL ALOFT TO POSSIBLY RESULT IN LOW TOP
CONVECTION INTO SUNDAY. GIVEN CURRENT CONVECTION ADDITIONAL
BOUNDARIES SHOULD BE LAID OUT FOR CONSIDERATION THIS EVENING AS FRONT
AND DRYLINE MOVE THROUGH SOUTHWEST NEBRASKA.

IN THE NEAR TERM MODELS ARE IN GOOD AGREEMENT WITH SOUTHWEST FLOW
ALOFT TO LINGER INTO TONIGHT AS COLD FRONT MOVES SOUTHEAST. SHOWERS
AND THUNDERSTORMS WILL THEN CONTINUE INTO SUNDAY WITH CONVECTION TO
DECREASE AS H5 UPPER LOW/TROUGH MOVES SE...WITH SCHC/CHC POPS KEPT
INTO SUNDAY EVENING AS STEEP LAPSE RATES COMBINED WITH LIFT AS H5
COLD POOL MOVES EAST SUNDAY NIGHT. THEN CLEARING FROM NW TO SE EARLY
MONDAY THAT MAY ALLOW FOR THE FIRST FROST OF THE SEASON ACROSS THE
NW. FOR NOW LOWS MONDAY MORNING WILL BE IN THE MID TO UPPER 30S TO
INCLUDE MUCH OF SHERIDAN AND NORTHWEST CHERRY COUNTIES. LOWS MAY BE
OFFSET IF CLOUDS LINGER LONGER THAN PROJECTED ATTM.

INTO THE EXTENDED PERIOD MODELS MAINTAIN WESTERLIES OVER THE
CNTRL PLAINS WITH UPPER RIDGE BUILDING EAST AS CUTOFF UPPER
LOW FILLS AND MOVES INLAND. MAINLY DRY CONDITIONS MONDAY AND
TUESDAY BUT TUESDAY NIGHT SURFACE FRONT WILL MOVE SOUTH INTO
NEBRASKA BECOMING THE FOCUS FOR ISOLATED TO SCATTERED CONVECTION
THROUGH NOON WEDNESDAY. REX FORMATION EVOLVES THURSDAY WITH MODEL
DIFFERENCES SHOWN IN HANDLING LONGWAVE TROUGH MOVING INLAND. GIVEN
DIFFERENCES ENTERED LOW POPS THAT CAN BE TRENDED UPWARDS IF
LONGWAVE TROUGH MOVES AS GFS DEPICTS. OTHERWISE FEW CHANGES MADE IN
LONG TERM GRIDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

KECK
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT FRI SEP 23 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT FRI SEP 23 2005 /246 PM MDT FRI SEP 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THIS EVENING AND INTO THE OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE MAINLY ACROSS THE NORTHEAST PANHANDLE REGION THIS EVENING
AS STORMS MOVE OUT OF EASTERN WYOMING INTO WESTERN NEBRASKA.
DAMAGING WINDS GUSTS WOULD BE THE PRIMARY THREATS WITH LARGE HAIL
A LESSER THREAT. THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
THROUGH THE EARLY MORNING HOURS BUT SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STALLED SURFACE BOUNDARY ACROSS THE SOUTHERN SANDHILLS INTO
NORTH CENTRAL NEBRASKA WILL SERVE AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT ON SATURDAY. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS GUSTS ALONG AND SOUTH OF A LINE
EXTENDING FROM ONEILL TO OGALLALA. THIS IS WHERE MOISTURE WILL
POOL ALONG THE FRONT LEADING TO MODERATELY UNSTABLE CONDTIONS AS
TEMPERATURES RISE INTO THE MID 70S AND MID 80S DURING THE
AFTERNOON HEATING PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:45 AM CDTSevere Thunderstorm WarningLBFCherry60 min
Sep 24, 3:34 AM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha56 min
Sep 24, 5:38 PM CDTSevere Thunderstorm WarningLBFGarfield67 min
Sep 24, 6:18 PM CDTSevere Thunderstorm WarningLBFWheeler57 min
Sep 24, 6:26 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.